On homogeneous totally disconnected 1-dimensional spaces

Volume 150 / 1996

Kazuhiro Kawamura, Lex G. Oversteegen, E. D. Tymchatyn Fundamenta Mathematicae 150 (1996), 97-112 DOI: 10.4064/fm-150-2-97-112


The Cantor set and the set of irrational numbers are examples of 0-dimensional, totally disconnected, homogeneous spaces which admit elegant characterizations and which play a crucial role in analysis and dynamical systems. In this paper we will start the study of 1-dimensional, totally disconnected, homogeneous spaces. We will provide a characterization of such spaces and use it to show that many examples of such spaces which exist in the literature in various fields are all homeomorphic. In particular, we will show that the set of endpoints of the universal separable ℝ-tree, the set of endpoints of the Julia set of the exponential map, the set of points in Hilbert space all of whose coordinates are irrational and the set of endpoints of the Lelek fan are all homeomorphic. Moreover, we show that these spaces satisfy a topological scaling property: all non-empty open subsets and all complements of σ-compact subsets are homeomorphic.


  • Kazuhiro Kawamura
  • Lex G. Oversteegen
  • E. D. Tymchatyn

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image